Posted by polarbear206 on April 16, 2002, at 9:19:44
In reply to Mild Bipolar - mood stabilisers » polarbear206, posted by BarbaraCat on April 15, 2002, at 14:48:40
> I read you post with interest and agree that mood stabilisers seem to be the missing key in a large proportion of us non-responders. After 20 years of various antidepressants pooping out, with subsequent increases spinning me off into severe panic reactions, I recently had lithium added to my Remeron and other med mix. It's helped tremendously. I've followed the bread crumbs back to the trail and it looks like I definitely qualify for Bipolar II. Every red flag is there and I only wish I knew it then and had those 15-20 years of my life back again. My pdoc agrees, although why it had to be me to make that call remains one of the more frustrating mysteries of this process.
> My questions to you are: how have you found lamactil to be different from lithium? Are you still taking an AD along with lamactil? Have you had experienced weight gain? Also, thanks for the book tip. I've put in an order from Amazon. - Barbara
I'm glad the Lithium is working for you!! I know what you mean by wishing you had all those years back! My bipolar is very mild and I've been
able to get by all these years with just antidepressants. Every year prior to the time change, I spiral down into a depression. It's starts out with hypersomnia, confusion and concentration problems, then escaltes to extreme anxiety. This year I added some Paxil too my Imipramine for the anxiety until I got to see my pdoc. I tried to up the Imipramine, but the higher dose just exacerbated my anxiety. I can't take high doses of any antidepressant due to it will induce hypoamnia, agitation and restlessness. I did try Lithium about 5 years ago. I must say that I probably didn't give it a fair trial because I was on Paxil at the time. My depression responds much better to the tricyclics. I also tried Depakote while on the Paxil and I was very sleepy. I have no side effects from the Lamictal. I got a diffuse rash on my arms and legs in the beginning, but that has resolved. Since starting the Lamictal, I've been able to wein off the Paxil and cut back the imipramine to 75mg. I'm staying at this for a while. I want to see how I get through the PMS this month. I think that alot of my PMS was exacerbated from the bipolar and not being on a mood stabilzer. The Lamictal also acts as a antidepressant/mood stabilizer, so you get the benifit of both from 1 pill. I only gained about 5 pounds on the Lithium. The Depakote causes more weight gain. So do the SSRI's verses the Imipramine. No weight gain from the Lamictal. I'm very active, exercise and eating healthy are a big part of my lifestyle. Of all the antidepressants I've been on , I've been able to loose and maintain my weight on the Imipramine. It's alot of hard work because I have to work twice as hard due to being on medication. It will get eaisier since I'm able to lower my dose. I'm sure you know that after you hit 35 or so the weight is much harder to get off!! My pdoc suspected I was bipolar many years ago, but I was scared to death of the Lithium. Back then there were only few choices of antimanic drugs available. All I know is that I'm feeling better than I've felt for a long time!
The peace and tranquility just feels "right". Having this illness and working in mental health has been a blessing in many ways. It feels good to reach out and help others.